Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Mobile, AL

January 24, 1997Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 1997, 5:36 AM CST for Washington County, Alabama. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 1997, 5:36 AM CST (11:36 UTC)
Expired
Jan 24, 1997, 6:45 AM CST
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 6:25 AM CSTThunderstorm Wind 50Tibbie, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 4:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS1 KMOB 241137 RRA
SVRMOB
ALC129-241245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
536 AM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...WASHINGTON COUNTY
 
AT 536 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WHICH WILL MOVE ACROSS NORTHERN WASHINGTON COUNTY AND
AFFECT THE TOWN OF MILLRY BY 600 AM. ANOTHER SEVERE THUNDERSTORM WILL
ENTER SOUTHWEST WASHINGTON COUNTY BY 555 AM AND AFFECT THE TOWN OF DEER
PARK BY 610 AM. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE
STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 2:33 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 24, 2:33 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CST FRI JAN 23 1997

06Z SFC MAP INDICATES LOW PRESSURE OVER SOUTHWESTERN OKLAHOMA WITH
WARM FRONT EXTENDING EAST ACROSS CENTRAL MISSISSIPPI AND CENTRAL
ALABAMA. THIS SFC LOW PROGGED BY MODELS TO DEEPEN AND MOVE RAPIDLY
NORTHEAST TODAY...AND BE LOCATED VCNTY OF THE GREAT LAKES BY THIS
EVENING (00Z SAT). AS LOW MOVES NORTHEAST...WARM FRONT OVER SOUTHEAST
WILL MOVE NORTH AND ASSOCIATED COLD FRONT WILL APPROACH FCST AREA
FROM THE WEST. FRONT SHOULD MOVE ACROSS FCST AREA EARLY SATURDAY
MORNING (APPROX 06Z). LONGWAVE TROF OVER CENTER PART OF THE COUNTRY
WILL CONTINUE TO DEVELOP AND MOVE EAST THIS FCST PERIOD. THIS TROF
WILL BECOME NEGATIVELY TILTED AND MOVE EAST AS A SERIES OF SHORTWAVES
ROTATE AROUND THE BASE OF THE TROF EARLY PART OF FCST PERIOD. ETA
INDICATES SQUALL LINE TO MOVE ACROSS FCST AREA 12Z-18Z TIME PERIOD
TODAY...HOWEVER TSTM ACTIVITY ALREADY BEGINNING TO FIRE OVER CENTRAL
LOUISIANA/SOUTHWEST MISSISSIPPI AND LINE OF STRONG/SEVERE STORMS MAY
MOVE INTO WESTERN CWA BEFORE DAYBREAK. MODEL CROSS SECTIONS SHOW BEST
UVV'S OVER FCST AREA DURING DAY TODAY WITH MAX LIFT AROUND 18Z. FCST
AREA PROGGED TO BE UNDER RR QUAD OF LOW/MID LEVEL 40+ KNOT JET TODAY.
JET WILL ENHANCE UVV'S AND RESULT IN GROUND RELATIVE HELICITIES OF
AROUND 250. SFC BASED CAPES OF 500-1500 J/KG AND LI'S OF -2 TO -4
INDICATED FOR AREA TODAY. MODELS SHOW MOISTURE NOT AS DEEP AS
PREVIOUS COUPLE OF SYSTEMS...AND DRIER AIR ALOFT WILL ENHANCE
DOWNDRAFT POTENTIAL. VERTICAL WIND PROFILES WILL SUPPORT ISOLATED
SUPERCELL ACTIVITY ACROSS FCST AREA BEGINNING EARLY THIS
MORNING...LASTING THROUGH MOST OF THE DAY TODAY. ALL THINGS
CONSIDERED...SPC MODERATE RISK FOR FCST AREA LOOKS GOOD. GUIDANCE
BEGINS TO DRY THINGS OUT AND COOL THINGS OFF BEGINNING 12Z SATURDAY.

MOB 71/52/62/39 6300         PNS 70/54/65/40 6300
DTS 68/55/65/42 6300         EVR 69/48/60/30 7400 12

In the hours before

Special weather statement, Jan 24, 5:10 AM CST, 26 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST FRI JAN 24 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
ALABAMA...SOUTHEAST MISSISSIPPI AND MUCH OF THE WESTERN FLORIDA
PANHANDLE THIS MORNING THROUGH THIS EVENING.

A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP IN THE
CENTRAL PLAINS AND MOVE RAPIDLY NORTHEASTWARD THROUGH THE DAY TODAY.
AS THIS LOW MOVES NORTHEAST THE LOW LEVEL ATMOSPHERIC WIND FLOW OVER
THE AREA WILL INCREASE BRINGING WARM...MOIST UNSTABLE AIR TO THE
REGION.

THE LOW LEVEL JET DEVELOPING ACROSS THE REGION THIS MORNING WILL HELP
PRODUCE A FAVORABLE VERTICAL WIND SHEAR PROFILE AND ENHANCE THE
THREAT OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES TODAY. DRY AIR
IN THE MID LEVELS WILL ALSO ENHANCE THE POSSIBILITY OF DAMAGING
STRAIGHT LINE WINDS OVER THE MODERATE RISK AREA THROUGH THE DAY
TODAY. COLD TEMPERATURES ALOFT WILL ALSO SUPPORT THE LIKELIHOOD OF
LARGE HAIL ASSOCIATED WITH SOME OF THE STORMS.

SEVERE THUNDERSTORM POTENTIAL WILL INITIALLY BE OVER SOUTHEAST
MISSISSIPPI THIS MORNING...WITH THUNDERSTORM ACTIVITY ADVANCING EAST
ACROSS SOUTHWEST ALABAMA AND INTO THE WESTERN FLORIDA PANHANDLE BY
LATE MORNING. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF
INTERSTATE 65 INTO THE EARLY EVENING HOURS.

A COLD FRONT WILL MOVE THROUGH CENTRAL GULF COAST REGION BY LATE THIS
EVENING...ENDING THE THREAT OF SEVERE WEATHER.

SPOTTER ACTIVATION WILL BE REQUIRED FROM EARLY THIS MORNING THROUGH
THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL IN THE MODERATE
RISK AREA SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR
POSSIBLE ACTION THROUGHOUT THE DAY.
Special weather statement, Jan 24, 5:17 AM CST, 19 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST FRI JAN 24 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
ALABAMA...SOUTHEAST MISSISSIPPI AND MUCH OF THE WESTERN FLORIDA
PANHANDLE THIS MORNING THROUGH THIS EVENING.

A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP IN THE
CENTRAL PLAINS AND MOVE RAPIDLY NORTHEASTWARD THROUGH THE DAY TODAY.
AS THIS LOW MOVES NORTHEAST THE LOW LEVEL ATMOSPHERIC WIND FLOW OVER
THE AREA WILL INCREASE BRINGING WARM...MOIST UNSTABLE AIR TO THE
REGION.

THE LOW LEVEL JET DEVELOPING ACROSS THE REGION THIS MORNING WILL HELP
PRODUCE A FAVORABLE VERTICAL WIND SHEAR PROFILE AND ENHANCE THE
THREAT OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES TODAY. DRY AIR
IN THE MID LEVELS WILL ALSO ENHANCE THE POSSIBILITY OF DAMAGING
STRAIGHT LINE WINDS OVER THE MODERATE RISK AREA THROUGH THE DAY
TODAY. COLD TEMPERATURES ALOFT WILL ALSO SUPPORT THE LIKELIHOOD OF
LARGE HAIL ASSOCIATED WITH SOME OF THE STORMS.

SEVERE THUNDERSTORM POTENTIAL WILL INITIALLY BE OVER SOUTHEAST
MISSISSIPPI THIS MORNING...WITH THUNDERSTORM ACTIVITY ADVANCING EAST
ACROSS SOUTHWEST ALABAMA AND INTO THE WESTERN FLORIDA PANHANDLE BY
LATE MORNING. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF
INTERSTATE 65 INTO THE EARLY EVENING HOURS.

A COLD FRONT WILL MOVE THROUGH CENTRAL GULF COAST REGION BY LATE THIS
EVENING...ENDING THE THREAT OF SEVERE WEATHER.

SPOTTER ACTIVATION WILL BE REQUIRED FROM EARLY THIS MORNING THROUGH
THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL IN THE MODERATE
RISK AREA SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR
POSSIBLE ACTION THROUGHOUT THE DAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 5:32 AM CSTTornado WarningMOBChoctaw58 min
Jan 24, 5:50 AM CSTSevere Thunderstorm WarningMOBMobile55 min
Jan 24, 6:02 AM CSTSevere Thunderstorm WarningMOBClarke58 min
Jan 24, 6:31 AM CSTSevere Thunderstorm WarningMOBMonroe59 min
Jan 24, 6:34 AM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Jan 24, 6:51 AM CSTSevere Thunderstorm WarningMOBWilcox54 min
Jan 24, 7:05 AM CSTSevere Thunderstorm WarningMOBConecuh55 min
Jan 24, 7:50 AM CSTSevere Thunderstorm WarningMOBCovington55 min
Jan 24, 8:05 AM CSTSevere Thunderstorm WarningMOBMobile55 min
Jan 24, 8:11 AM CSTSevere Thunderstorm WarningMOBCrenshaw64 min
Jan 24, 8:22 AM CSTSevere Thunderstorm WarningMOBBaldwin68 min
Jan 24, 9:25 AM CSTSevere Thunderstorm WarningMOBEscambia65 min
Jan 24, 4:11 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Jan 24, 5:04 PM CSTTornado WarningMOBMobile56 min
Jan 24, 5:35 PM CSTSevere Thunderstorm WarningMOBBaldwin55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.